Missouri, 2006

Lightning Strike in Missouri, September 11, 2006

September 11, 2006 · NWS DVN · 1 event in 1 county or zone

Low pressure interacted with a moist to near tropical atmosphere as it moved from northwest Missouri into southeast Iowa during maximum heating. A line of thunderstorms developed along the Mississippi River and moved into Illinois.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure interacted with a moist to near tropical atmosphere as it moved from northwest Missouri into southeast Iowa during maximum heating. A line of thunderstorms developed along the Mississippi River and moved into Illinois. Outflow boundaries from these storms provided the focus for additional storm development into the evening and overnight hours. The combination of slow moving storms and storms moving over the same areas lead to high rainfalls and one case of localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 11, 11:09 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 11, 11:09 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT MON SEP 11 2006

.UPDATE...
SURFACE LOW WAS OVER S CENTRAL IA AT 16Z WITH WARM FRONT ARCING
E-SE ACROSS SOUTHEAST SE IA FROM ABOUT OTM THROUGH MQB. VISIBLE SATELLITE
SHOWED DRY SLOT AND CLEARING OF LOW CLOUDS WRAPPING NORTH INTO THE
WARM SECTOR ALONG AND EAST OF MS RIVER. AT UPPER
LEVELS...SHORTWAVE TROUGH EMBEDDED IN LARGER SCALE N CENTRAL
CONUS POSITIVE TILT TROUGH WAS MOVING THROUGH CENTRAL CWA WITH
EMBEDDED MESOSCALE VORTS ENHANCING SHOWERS NEAR DBQ AND EOK.

WITH SHOWERS ON-GOING OVER HWY 20 CORRIDOR...WILL KEEP CURRENT
FLASH FLOOD WATCH GOING FOR NOW...BUT WILL CONSIDER DROPPING EARLY
AS MID LEVEL DEFORMATION ZONE APPEARS TO BE LIFTING NORTHEAST
LEAVING THIS AREA IN MORE -RA/DZ TYPE PRECIPITATION FOR THIS
AFTERNOON AND REDUCED THREAT FOR FLOODING. INSOLATION OCCURRING IN WARM
SECTOR OF SE CWA AHEAD OF ADVANCING SURFACE LOW WILL NEED TO BE
WATCHED THIS AFTERNOON AS IT LEADS TO FURTHER DESTABILIZATION AND
EXPECT FURTHER THUNDERSTORM DEVELOPMENT THERE. MID LEVEL DRY SLOT
SWEEPING IN FROM WEST...ALONG WITH MARGINAL SHEAR AND SUFFICIENT
LOW LEVEL INSTABILITY COULD LEAD TO SEVERE THUNDERSTORM
DEVELOPMENT THERE AND AREA IS IN SPC DAY 1 SLIGHT RISK.

GRIDS/FORECASTS UPDATED TO TONE DOWN POPS IN W-NW HALF CWA AND
WILL LIKELY UPDATE AGAIN EARLY IN AFTERNOON TO FURTHER REMOVE
THUNDER POTENTIAL AND CHANGE TO MORE STRATIFORM TYPE PRECIPITATION
AS SYSTEM MOVES EAST. AVIATION FORECAST WILL CONTINUE WIDESPREAD
IFR CONDITIONS AT CID AND DBQ SPREADING INTO MLI AND BRL WITH
OCCASIONAL LIFR LIKELY OVERNIGHT INTO EARLY TUE OVER ENTIRE AREA
WITH LACK OF MECHANISM SEEN TO SWEEP OUT LOW LEVEL MOISTURE.

..SHEETS..

&&

.PREV DISCUSSION... (ISSUED 325 AM CDT MON SEP 11 2006)

DISCUSSION...
06Z SURFACE ANALYSIS SHOWED STATIONARY FRONT MEANDERING ACROSS
CENTRAL AND SOUTHERN MO INTO SRN IL WITH WAVE/INVERTED TROF FROM WRN
MO INTO SW IA.  H5 TROF WAS LOCATED ALONG THE MO RIVER OVER WRN IA
AND ERN NE. S/W WAS ALSO NOTED OVER ERN MT DIVING SE TOWARD MID MO
RIVER VALLEY.  SHRA/ISOLD TSRA WAS OCCURRING ALONG THE INVERTED TROF
FROM N CNTRL INTO NERN IA AND SERN MN.  ANOTHER AREA OF SHRA/TSRA
WAS ON GOING ACROSS NRN MO...SRN IA AND W CTNRL IL AHEAD OF THE
SURFACE WAVE.

PCPN TRENDS TODAY THROUGH TUESDAY NIGHT WILL BE THE MAIN CONCERN AS
SURFACE WAVE INVERTED TROF MOVES THROUGH CWA TODAY AND NRN PLAINS
S/W PHASES WITH MAIN H5 OVER MID MS VALLEY TONIGHT.  BULK OF
REMAINING PCPN SHOULD FALL OVER CWA TODAY BEFORE BEST FORCING AND
DEEP MOISTURE ARE PUSHED EAST AHEAD OF THE MID LEVEL TROF.  FLOOD
WATCH IN PLACE OVER NWRN CWA WILL BE MAINTAINED WITH AREA ALREADY
RECEIVING NEARLY 3 INCHES OF RAIN YESTERDAY (2.9 INCHES AT
MANCHESTER RIVER GAGE AS OF 06Z) AND POTENTIAL FOR ISOLATED INCH OR
SO THROUGH MID AFTERNOON.  MAY ALSO SEE SOME LOCALLY HEAVY AMOUNTS
IN THE SOUTH OF HIGHWAY 34 TODAY AS SURFACE WAVE MOVES THROUGH.  FAR
SOUTH WILL ALSO HAVE TO BE WATCHED FOR STRONG TSRA WITH AIRMASS
DESTABILIZING AHEAD OF SURFACE LOW AND MID LEVEL DRY PUNCH PROGGED
TO WORK IN OVER NRN MO THIS AFTERNOON.  AT THIS POINT BELIEVE STORMS
SHOULD NOT BE SEVERE BUT COULD PRODUCE SOME SMALL HAIL DURING THE
AFTERNOON.  AFTER THIS AFTERNOON PCPN SHOULD BECOME RELATIVELY LIGHT
AND MORE SCATTERED OVER THE CWA AS BEST FORCING AND MOISTURE SHIFT
TO THE EAST AND MID LEVEL TROF DIGS OVER THE REGION.  PCPN SHOULD
TAPER OFF FROM WEST TO EAST TUESDAY NIGHT AS UPPER TROF MOVES EAST
OF CWA WITH DRY WX EXPECTED FOR MID WEEK.  TEMPS WILL BE BELOW
NORMAL TODAY THROUGH WEDNESDAY WITH CLOUDS AND PCPN KEEPING MAX TS
IN THE 60S TO LOW 70S.  LOOKS LIKE MINS IN THE MID TO UPPER 40S WILL
BE POSSIBLE WEDNESDAY/THURSDAY MORNINGS AS SURFACE RIDGE MOVES
THROUGH CWA.

DLF
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 4 PM THIS AFTERNOON ALONG U.S. HWY 20.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Sep 11, 11:46 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT MON SEP 11 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1246 PM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
SOUTH OF INTERSTATE 80 IN ILLINOIS...EAST OF A LINE FROM WAPELLO
TO FARMINGTON IN SOUTHEAST IOWA...AND OVER CLARK COUNTY IN NORTHEAST
MISSOURI.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON IN A WARM
AND MOIST AIRMASS AHEAD OF A LOW PRESSURE SYSTEM IN SOUTH CENTRAL
IOWA. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE MAIN
THREATS BEING HAIL UP TO NICKEL SIZE AND DAMAGING WIND GUSTS IN
THE SLIGHT RISK AREA. AN ISOLATED TORNADO IS POSSIBLE...
MAINLY WHERE STORMS MAY INTERACT WITH A SURFACE WARM FRONT SOUTH
OF INTERSTATE 80 IN ILLINOIS.

THERE IS A LOW RISK FOR FLASH FLOODING ALONG THE HIGHWAY 20
CORRIDOR IN EASTERN IOWA AS ADDITIONAL SHOWERS FALL OVER NEARLY
SATURATED SOILS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM
FOR BUCHANAN...DELAWARE AND DUBUQUE COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT SATURDAY NIGHT AND
SUNDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER WEST
CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI.

SHEETS

The radar

The Quad Cities radar (KDVN), 165 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clark

When
September 11, 2:05 PM CST to 2:20 PM CST
Where
Clark County, 2 mi S of Kahoka
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Sheriff department reports 80 hay bales on fire from lightning strikes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534096.